Virginia, 2009

Hail in Virginia, July 9, 2009

July 9, 2009 · NWS RNK · 1 event in 1 county or zone

An isolated severe thunderstorm produced penny size hail in Cedar Bluff, Tazewell Co, VA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm produced penny size hail in Cedar Bluff, Tazewell Co, VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 12:47 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 9, 12:47 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT THU JUL 9 2009

.SYNOPSIS...
HIGH PRESSURE WILL BE CENTERED ALONG THE ATLANTIC COAST TODAY. AN
UPPER LEVEL DISTURBANCE OVER THE OHIO VALLEY WILL CROSS THE MID
ATLANTIC REGION THIS AFTERNOON.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED THE FORECAST TO RAISE POPS IN THE SW MTNS/MTN EMPIRE
REGION OF SW VA. THEY ARE GETTING PLENTY OF HTG...THE THETA-E
RIDGE REMAINS MOSTLY DOWN ACROSS THE SWRN CWA INTO TONIGHT...AND
MODELS SHOW CONVECTION DEVELOPING THERE IN LOW LEVEL CONVERGENCE
DESPITE THE DOWNSLOPE EAST TO SOUTHEAST FLOW. CONVERSELY...HAVE
LOWERED POPS A BIT AND PUT THE HIGHEST POPS LATER IN THE DAY
ACROSS MOST OF THE CWA BEYOND NW NC MTNS/FOOTHILLS AND SW MTNS OF
VA SINCE A DRIER AIRMASS IS IN PLACE THERE AND IT TAKES MOST OF
THE DAY TO BECOME UNSTABLE. STILL LOOKS LIKE A GOOD POTENTIAL FOR
HEAVY RAIN. FINALLY...HAVE ADJUSTED MAX TEMPS TODAY BASED ON WHERE
THE CLOUDS HAVE SCATTERED OUT AND WE HAVE GOTTEN SOME HEATING.

PREVIOUS DISCUSSION...
12Z RNK SOUNDING SHOWS AN EAST TO SOUTHEAST FLOW UP TO
NEARLY 800 MBS...WITH A WEAK WEST FLOW OVER TOP OF THAT. A GOOD
SOUNDING FOR CONVECTION RE- DEVELOPING AT ONE POINT...EITHER LOW
LEVEL BOUNDARIES...OR MORE LIKELY RIDGES ORIENTED NORMAL TO THE
E-SE FLOW. LOOKS LIKE WE WILL GET SOME HEATING TODAY...AND
PROBABLY REACH THE FCST HIGHS OF MID 70S TO LOWER 80S. WITH
DEWPOINTS IN THE LOWER 60S...WE SHOULD BE ABLE TO REACH 1000 TO
1500 CAPES. UPPER LEVEL DISTURBANCE IS STILL EVIDENT ON WATER
VAPOR OVER SE OH/ERN KY...MOVG EASTWARD. BOTTOM LINE IS THAT THE
CURRENT FCST LOOKS GOOD. I HAVE UPDATED TO RAISE POPS SOME THIS
MORNING IN THE NW NC PIEDMONT AND SOUTHSIDE VA WHERE THERE ARE
ISOLATED SHOWERS DEVELOPING. I ALSO ADDED IN A CHC FOR LOCALLY
HEAVY DOWNPOURS ALONG AND EITHER SIDE OF THE BLUE RIDGE.

PREVIOUS DISCUSSION...
1022 MB SURFACE HIGH OVER EASTERN ONTARIO WILL SLIDE ACROSS NEW
ENGLAND TODAY AND BE CENTERED ALONG THE NEW ENGLAND COAST THIS
EVENING. CLOCKWISE WIND FLOW AROUND THE HIGH WILL RESULT IN AN
EASTERLY LOW LEVEL WIND FLOW ACROSS OUR FORECAST AREA TODAY. ABOVE
10 KFT...THE FLOW IS FROM THE OPPOSITE DIRECTION...AND THERE
IN LIES OUR WEATHER DILEMMA FOR THE DAY.

AN UPPER LEVEL DISTURBANCE OVER THE LOWER OHIO VALLEY IS FORECAST
TO SLOWLY MOVE EAST WITHIN THE WESTERLY FLOW ALOFT. THIS FEATURE
WILL ACT AS A LIFTING MECHANISM FOR AFTERNOON DEEP CONVECTION.
THIS DEEP CONVECTION WILL BE ENHANCED BY THE EASTERLY UPSLOPE FLOW
AND SHOULD RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS OUR FCST AREA THIS AFTERNOON...ESPECIALLY IN
THE MTNS. MAIN CONCERN WILL BE FOR HEAVY RAIN. IN SPITE OF THE
NEAR NORMAL PWATS (AROUND 1.2)...STORMS THAT FORM TODAY WILL BE
SLOW MOVING...THE OPPOSING UPPER AND LOWER WIND FLOWS RESULTING IN
NET A NET STORM MOTION OF 10 KTS OR LESS. ANCHORING OF STORMS
OVER THE MTNS...ESP THE BLUE RIDGE...IS ALSO A GOOD POSSIBILITY.

FLASH FLOOD GUIDANCE IS 2 INCHES IN AN HOUR AND CLOSER TO 4 INCHES
IN 3 HOURS. WITH GUIDANCE THIS HIGH...DO NOT PLAN ON A FLOOD WATCH
ATTM. THE ISOLATED STORM THAT FORMED OVER CARROLL COUNTY LAST
NIGHT REMAINED ANCHORED OVER THE SAME LOCATION FOR ABOUT 4
HOURS...AND PRODUCED UPWARDS OF 6 INCHES OF RAIN OVER AN ISOLATED
AREA. EXPECT MORE OF THIS SORT OF THING TODAY...LOCALIZED FLASH
FLOODING.

ASIDE FROM THE HEAVY RAIN THREAT...POTENTIAL FOR HAIL AND
DAMAGING THUNDERSTORM WIND WILL DEPEND ON AMOUNT OF SOLAR
INSOLATION. THERE IS A GOOD BIT OF CLOUD DEBRIS OVER THE AREA THIS
MORNING FROM A DISTURBANCE ALONG THE SOUTHEAST COAST. MODELS HAVE
THIS FEATURE SLIDING INTO THE ATLANTIC BY AFTERNOON...SO EXPECT
SOME CLEARING IN ITS WAKE. EVEN WITH SUN...LACK OF ANY CAP SHOULD
RESULT IN RAPID BUILD-UPS...ESP IN THE MTNS ASSOCIATED WITH THE
OHIO VALLEY SHORT WAVE. AS SUCH...EXPECT ACTIVITY TO BLOSSOM EARLY
THIS AFTERNOON WITH DEBRIS CLOUD TO FILL THE HORIZON LIMITING ANY
EXTREME CLIMB IN TEMPERATURE. THE MAV MOS HAS TRENDED COOLER...BUT
I STILL THINK WE HAVE A GOOD SHOT AT REACHING THE 80S EAST OF THE
BLUE RIDGE.

LOW LEVEL CONVERGENCE IS FORECAST TO PERSIST ALONG THE MOUNTAINS
WELL INTO THE EVENING...SO THINK THE SHRA/TSRA WILL ALSO CONTINUE
IN TANDEM. KEPT POPS PRETTY HIGH THROUGH ABOUT MIDNIGHT...THEN
TEMPERED THEM THEREAFTER. TEMPS TONIGHT SHOULD BE FAIRLY MILD PER
RESIDUAL MOISTURE AND CLOUD COVER.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL BE CENTERED ALONG THE NEW ENGLAND COAST ON
FRIDAY WHILE STRETCHING DOWN THE EAST COAST INTO THE CAROLINAS.
THIS WEDGE OF HIGH PRESSURE WILL CONTINUE AN EASTERLY FLOW INTO
THE AREA THROUGH FRIDAY NIGHT. DIURNAL SHOWERS AND THUNDERSTORMS
WILL PRIMARILY BE ALONG THE EASTERN SLOPES OF BLUE RIDGE EARLY
FRIDAY AFTERNOON. THROUGH THE REST OF THE AFTERNOON AND INTO THE
EVENING...OUT FLOW BOUNDARIES WILL HELP SPREAD SHOWERS TO OTHER
PARTS OF THE AREA THEN DISSIPATE AROUND 10 PM. THESE STORMS WILL
BE SLOW MOVING AND COULD ANCHOR ALONG RIDGES AND PRODUCE A
LOCALIZE FLASH FLOOD THREAT. OVERNIGHT FRIDAY INTO SATURDAY
MORNING...THE NEW ENGLAND SURFACE HIGH WEAKENS WHILE A NEW CENTER
DEVELOPS OVER THE CAROLINAS. WITH HIGH PRESSURE BEING SOUTH OF THE
AREA...LIGHT SOUTHERLY WINDS WILL BRING IN WARM HUMID AIR TO THE
REGION. AIR MASS THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON
ACROSS THE MOUNTAINS. PIN POINTING THE LOCATION WILL BE TOUGH TO
CALL AT THIS TIME. WILL BLANKET THE MOUNTAINS WITH A ISOLATED 20
POP DURING THE AFTERNOON AND EVENING BUT THINK SHOWERS WILL BE
MORE OF A MISS THAN A HIT. THE BEST CHANCE FOR SHOWERS COULD BE
ACROSS THE GREENBRIER VALLEY AS PREFRONTAL CONVECTION MOVES ACROSS
THE OHIO VALLEY. ENERGY LOOKS TO STAY WELL TO THE
NORTH...THEREFORE WILL ONLY HAVE 20 POPS THERE AS WELL. OVERNIGHT
SATURDAY...FRONT SINKS SOUTH INTO CENTRAL KENTUCKY AND SOUTHERN
WEST VIRGINIA. THIS BOUNDARY WILL BE THE FOCUS OF CONVECTION FOR
SUNDAY.

WILL KEEP TEMPERATURES ON THE COOL SIDE FOR FRIDAY AS MODELS
DISPLAYING SHOWERS FORMING EARLY IN THE DAY AND THE FLOW REMAINS
EASTERLY. TEMPERATURES COULD BE 5F TO 10F BELOW NORMAL FRIDAY. ON
SATURDAY...HEIGHTS WILL INCREASE AND WITH A LIMITED THREAT OF
SHOWERS...TEMPERATURES WILL REBOUND BACK TO NORMAL. FOR BOTH
DAYS...I DID NOT STRAY FAR FROM GUIDANCE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SHORT WAVE TROF EXPECTED TO REAMPLIFY NORTHEASTERN UPPER TROF
EARLY NEXT WEEK...WITH TROF THEN LIKELY TO FLATTEN AND LIFT
NORTHWARD AS CENTRAL AND SOUTHERN PLAINS UPPER RIDGE BUILDS SLOWLY
EAST INTO THE SOUTHEASTERN STATES BY MID WEEK.

BACKING UPPER FLOW OVER MID ATLANTIC REGION WILL RESULT IN COOL
FRONT STALLING IN/NEAR THE MID ATLANTIC REGION LATE IN THE UPCOMING
WEEKEND INTO EARLY NEXT WEEK...BEFORE LIFTING BACK NORTH OF THE AREA
AS UPPER RIDGE AMPLIFIES OVER THE SOUTHEASTERN STATES.  PROXIMITY OF
SURFACE FRONT...COUPLED WITH ADDITIONAL RIDGE RUNNING/BREAK OVER
SHORT WAVES ORIGINATING FROM CENTRAL AND UPPER PLAINS MESOSCALE
CONVECTIVE COMPLEXES...WILL MAINTAIN THREAT OF SHOWERS/THUNDERSTORMS
OVER THE BLACKSBURG FORECAST AREA DURING THE LONG TERM PERIOD UNTIL
THE UPPER RIDGE DISPLACES ACTIVITY FURTHER NORTH BY MID WEEK.

ALL LONG RANGE MODELS FAIRLY CONSISTENT IN FLATTENING OF UPPER FLOW
AND EASTWARD EXTENSION OF UPPER RIDGE INTO THE SOUTHEAST AND MID
ATLANTIC STATES BY THE MIDDLE OF NEXT WEEK.  AS A RESULT...EXPECT TO
SEE A GRADUAL WARMING TREND THROUGH THE LONG TERM PERIOD...WITH
PERHAPS HOT AND STEAMY WEATHER RETURNING TO MUCH OF THE MID ATLANTIC
REGION BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE ACROSS THE REGION TONIGHT
AND INTO FRIDAY. THIS WILL KEEP CONSIDERABLE CLOUD COVER ACROSS
THE AREA. MOST OF ANY CONVECTION WILL BE CONFINED TO THE MTNS OF
SW VA AND NW NC...SO BLF HAS THE BEST CHC OF SEEING A TSTM. TSTMS
SHOULD WEAKEN WITH SUNSET...BUT SHOWERS WILL LIKELY CONTINUE ALONG
AND WEST OF THE BLUE RIDGE OVERNIGHT. THIS MAY AFFECT ALL OF THE
TAF SITES...BUT PARTICULARLY ROA AND LYH. TONIGHT...MODELS ARE
INDICATING THAT THE DEEPEST MOISTURE WILL BE OVER THE MTNS...AND I
EXPECT THE LOWEST CIGS THERE. BLF IS EXPECTED TO DROP TO A LOW
MVFR CIG- POSSIBLY TO IFR. LWB WILL CLEAR OUT ENOUGH IN THE
EVENING TO LIKELY DROP TO VLIFR WITH THE HELP OF SOME RIVER FOG.
FURTHER EAST...CIGS WILL BE LOWERING AND LIKELY DROP TO MVFR...BUT
WILL PROBABLY BE ON THE HIGHER END.

FRIDAY...THE LOW LEVEL SE FLOW GRADUALLY VEERS MORE TO THE
SOUTH...SO CIGS WILL ONLY SLOWLY RISE. THERE WILL BE ENOUGH
INSTABILITY IN THE AFTERNOON FOR ISOLATED TO WIDELY SCATTERED
TSTMS TO DEVELOP...WITH THE BEST CHC ALONG THE BLUE RIDGE AND
WESTWARD INTO THE APPLNS. BEST COVERAGE OF TSTMS FRIDAY WILL BE
AFTER THIS 24 HR PERIOD DURING PEAK HEATING.

ANY THUNDERSTORMS THAT DEVELOP FRIDAY WILL BE GRADUALLY
DISSIPATING AFTER SUNSET. WITH A SOUTHERLY LOW LEVEL
FLOW...SHOWERS MAY CONTINUE WELL INTO THE NIGHT ALONG THE BLUE
RIDGE IN FAR SW VA AND NW NC. ISOLATED TO SCATTERED TSTMS ARE
AGAIN POSSIBLE SATURDAY AFTERNOON...MAINLY ACROSS THE
MTNS. AGAIN...THIS WOULD MAINLY IMPACT THE BLF- ROA CORRIDOR AND
POINTS SOUTH TOWARD THE NC MTNS. STORMS MAY BE MORE WIDESPREAD
SUNDAY/SUNDAY NIGHT AND INTO MONDAY AS A COLD FRONT APPROACHES
THE AREA FROM THE NORTH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/PM
SHORT TERM...RCS
LONG TERM...WERT
AVIATION...JJ/PM
Hazardous weather outlook, Jul 9, 4:15 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EDT THU JUL 9 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-100915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
515 AM EDT THU JUL 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE POTENTIAL EXISTS FOR SLOW MOVING THUNDERSTORMS TODAY. AS A
RESULT ANY HEAVY RAIN THAT OCCURS WITH THESE STORMS MAY CAUSE
FLOODING OF POOR DRAINAGE AREAS. ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME WIDESPREAD THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Jul 9, 8:43 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLASH FLOOD      5 N FRIES               36.79N 80.97W
07/09/2009                   CARROLL            VA   STORM CHASER

            WATER FLOWING OVER BYLLESBY ROAD CAUSED DEBRIS TO COLLECT
            ON THE ROAD. A CITIZEN MEASURED 5.70 INCHES OF RAIN ON
            BYLLESBY ROAD.

&&

HYSELL
Special weather statement, Jul 9, 1:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
223 PM EDT THU JUL 9 2009

VAZ007-091930-
TAZEWELL VA-
223 PM EDT THU JUL 9 2009

...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF RICHLANDS...MOVING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AMONATE AROUND 245 PM...AMONATE AROUND 250
PM...CLIFFIELD AROUND 305 PM AND TAZEWELL AROUND 330 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3720 8179 3721 8177 3725 8175 3724 8171
      3721 8167 3721 8154 3725 8150 3723 8124
      3721 8128 3720 8128 3701 8148 3700 8154
      3700 8157 3710 8183

EXPERIMENTAL

The radar

The Roanoke radar (KFCX), 132 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tazewell

When
July 9, 2:10 PM EST
Where
Tazewell County, 0.88 mi NE of Cedar Bluff
Measured
0.75 in hail
Reported by
Public
Coordinates
37.090, -81.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189842.